Heavy Snow, Northern Blue Mountains
- When
- December 17, 7:00 AM PST to December 18, 9:00 PM PST
- Where
- Northern Blue Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.494, -117.976 (the zone’s center; the record gives no point)
Moist Pacific air over running Arctic air at the surface led to heavy snowfall. 5), Prineville(5), 4 miles west southwest of LaPine(7), 3 miles west of The Dalles(6), 5 miles west southwest of Lyle(6), 21 miles east southeast of Joseph(8), Flora(6), MilkShakes SnoTel(8), 4 miles north of Bingham Springs(8).
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Moist Pacific air over running Arctic air at the surface led to heavy snowfall. Snowfall amounts in inches included Pendleton(5), Milton-Freewater(4.5), Prineville(5), 4 miles west southwest of LaPine(7), 3 miles west of The Dalles(6), 5 miles west southwest of Lyle(6), 21 miles east southeast of Joseph(8), Flora(6), MilkShakes SnoTel(8), 4 miles north of Bingham Springs(8).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 17, 3:30 AM PST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
330 AM PST WED DEC 17 2008
UPDATED AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH THURSDAY...AN UPPER LOW LOCATED OVER
BRITISH COLUMBIA WILL MOVE THIS AFTERNOON INTO NORTHERN WASHINGTON
THEN EAST THURSDAY. A FRONT WILL PUSH SLOWLY OVER WASHINGTON TODAY
AND EASTERN OREGON TONIGHT. THE UPPER TROUGH WILL KEEP PRECIPITATION
OVER THE AREA THROUGH THURSDAY. WITH COLD AIR IN PLACE THIS WILL BE
A SNOW EVENT EVERYWHERE. HIGH WATER TO SNOW RATIO OF 15-25 TO 1
RESULTING IN A DRY LIGHT SNOW. THIS COMBINED WITH THE DURATION WILL
HELP BOOST SNOW ACCUMULATIONS DURING THE EVENT. WILL UPGRADE WATCH
TO WINTER STORM WARNING FOR HEAVY SNOW IN NORTH CENTRAL OREGON...
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES...GRAND RONDE
VALLEY...AND WALLOWA COUNTY STARTING AT 3 PM. WILL CONTINUE WATCH
FOR CENTRAL OREGON...JOHN DAY VALLEY...AND OCHOCO JOHN DAY
HIGHLANDS. SNOW IN THESE AREAS WILL PROBABLY NOT START UNTIL AFTER 8
PM THIS EVENING. WILL LEAVE THE DECISION ON WARNING OR ADVISORY FOR
THE DAY SHIFT. COONFIELD
.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...SNOW WILL CONTINUE
TO BE POSSIBLE THURSDAY NIGHT AS THE LARGE SCALE TROUGH AXIS PASSES
OVER THE REGION. DUE TO UPSLOPE FLOW...THE HEAVIEST SNOW WILL BE
LIKELY IN THE BLUE AND WALLOWA MOUNTAINS...AS WELL AS THE JOHN DAY
HIGHLANDS...WITH ADDITIONAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES
POSSIBLE BY FRIDAY MORNING. ACROSS THE REMAINDER OF THE LOCAL
AREA...DOWNSLOPE FLOW IN THE LEE OF THE CASCADES WILL GENERALLY
LIMIT ACCUMULATIONS TO LESS THAN 2 INCHES. AS THE TROUGH MOVES EAST
OF THE AREA ON FRIDAY...SNOW SHOWERS WILL TAPER OFF FROM WEST TO
EAST. NEVER THE LESS...ADDITIONAL ACCUMULATIONS OF LESS THAN AN INCH
WILL BE POSSIBLE IN THE LOWER ELEVATIONS WHILE THE EASTERN MOUNTAINS
COULD SEE AN ADDITIONAL 1 TO 2 INCHES BY FRIDAY NIGHT. DRIER WEATHER
IS THEN EXPECTED ON SATURDAY AS A FLAT RIDGE BUILDS OVER THE REGION.
ANOTHER STORM SYSTEM WILL THEN MOVE INTO THE AREA ON SATURDAY NIGHT
AND SUNDAY...USHERING IN EVEN MORE PACIFIC MOISTURE AND SIGNIFICANT
SNOWFALL. THE ACTIVE WEATHER IS EXPECTED TO LAST THOUGH THE MIDDLE
OF NEXT WEEK WITH ANOTHER POTENT SNOW PRODUCING SYSTEM LIKELY TO
MOVE INLAND ON TUESDAY NIGHT AND WEDNESDAY. ALTHOUGH TEMPERATURES IN
THE LONG RANGE PERIOD WILL NOT BE AS BITTERLY COLD AS THEY HAVE BEEN
THE PAST FEW DAYS...THEY ARE NOT EXPECTED TO RISE ABOVE FREEZING AND
ANY PRECIPITATION THAT FALLS WILL LIKELY BE IN THE FORM OF SNOW.
CALDER
&&
.AVIATION...12Z TAFS...VFR CONDITIONS WITH PARTLY SKIES AND LIGHT
WINDS WILL CONTINUE THIS MORNING. AN APPROACHING WEATHER SYSTEM WILL
INCREASE CLOUD COVER THROUGHOUT THE DAY AND OVERNIGHT. CEILINGS WILL
LOWER FROM NORTH TO SOUTH WITH SNOW SHOWERS BEGINNING LATER THIS
AFTERNOON. MVFR/IFR CONDITIONS WILL BE POSSIBLE AT ALL TAF LOCATIONS
BY LATER THIS EVENING. DEGRADED CONDITIONS ARE EXPECTED TO LAST
THROUGH THURSDAY MORNING. 82
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 17 14 20 11 / 70 80 60 30
ALW 18 15 19 14 / 70 80 60 30
PSC 19 15 19 14 / 70 80 30 20
YKM 17 12 17 7 / 80 80 30 20
HRI 18 14 21 12 / 60 80 50 30
ELN 16 10 17 6 / 80 80 30 20
RDM 25 15 27 5 / 30 70 70 40
LGD 19 17 26 8 / 40 80 70 40
GCD 24 16 26 12 / 20 70 70 50
DLS 21 19 24 13 / 70 80 50 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 9 PM PST
THURSDAY FOR ORZ049-050-504.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 9 PM PST
THURSDAY FOR ORZ501>503.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 3 PM PST
THURSDAY FOR ORZ042.
WINTER STORM WATCH FROM 7 AM PST THIS MORNING THROUGH THURSDAY
EVENING FOR ORZ043-505-506.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 3 PM PST
THURSDAY FOR ORZ044.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 3 PM PST
THURSDAY FOR ORZ041.
WA...WINTER STORM WARNING FROM 7 AM THIS MORNING TO 3 PM PST THURSDAY
FOR WAZ026-501-502.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 9 PM PST
THURSDAY FOR WAZ029-030.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 3 PM PST
THURSDAY FOR WAZ027-028.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 3 PM PST
THURSDAY FOR WAZ024.
&&
TI:RRG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
76/82/82HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
505 AM PST WED DEC 17 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-181230-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
505 AM PST WED DEC 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
A STORM WILL BRING WIDESPREAD SNOW TO EASTERN WASHINGTON AND OREGON
TODAY AND TONIGHT. SNOW HAS STARTED IN THE WASHINGTON CASCADES AND
KITTITAS VALLEY...AND WILL SPREAD SOUTH AND EAST OVER WASHINGTON
THIS MORNING AND OREGON THIS AFTERNOON AND TONIGHT. VARIOUS WINTER
WEATHER WARNINGS AND WATCHES COVERING THE ENTIRE AREA ARE IN EFFECT
THROUGH SOMETIME THURSDAY. SEE LATEST WSWPDT FOR DETAILS. THE ONLY
AREAS THAT REMAINS IN A WATCH RATHER THAN A WARNING ARE CENTRAL
OREGON...JOHN DAY VALLEY...AND THE OCHOCO JOHN DAY HIGHLANDS. SNOW
WILL NOT REACH THESE AREAS UNTIL THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW THURSDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
SNOW SUNDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
SNOW MONDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
SNOW TUESDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
AREA WIDE SNOW WILL TAPER OFF THURSDAY AFTERNOON AND EVENING. A FEW
SNOW SHOWERS AND FLURRIES MAY LINGER FRIDAY. ANOTHER STORM WILL MOVE
INTO THE AREA SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141054, 141052, 141051, 141053, 141050.